December 6, 2017 at 5:57 pm #6101
Caterina CzerniakParticipantŦallars: Ŧ -0.43Rank: Carer
My mom had a bad gout attack 2 weeks ago. She got a steroid injection in her foot, which sent her to the ER the next day. She was only given colchicine at first. After the ER visit, she was put on indomethacin and Norco. Both reeked havoc on her stomach and gave her diarrhea.
She was put on Allopurinol, but after a week and a half had a skin allergic reaction to the medication. Her doctor suggested Uloric as an alternative. I have been reading the side effects can be worse than allopurinol.
I do not know how to help my mom, and what option I should tell her to go with. Her uric acid is very high at 10.2.
December 6, 2017 at 6:42 pm #6102
nobodyParticipantŦallars: Ŧ 470.84Rank: Scholar
Uloric would be the logical next step. The effects aren’t necessarily worst than allopurinol. It depends on the person. But I would recommend trying it CAREFULLY. See if she can get 40mg pills and cut them in half or even in quarters as 10mg is a good dose to start with (20mg isn’t too bad either). Your mom would most likely need to take more but there’s no sense in risking serious side effects when you can test a smaller dose first and see how she tolerates that.
Something else may be worth looking into: how did she come to have so much uric acid? If she always had more than most people and it gradually got worst with age, there’s not much else to do than finding a drug such as Uloric she can tolerate.
But if her uric acid increased suddenly and you don’t know why, I think that would be worth investigating. If for instance another drug caused the increase, finding an alternative may be the best course of action.
As to the gastro-intenstinal side effects you mentionned…
-diarrhea is a very common side effect of colchicine
-stomach pain is a common side effect of indomethacin and of many other anti-inflammatory drugs but that reaction can be prevented with a class of drugs called PPIs which can be invaluable during gout attacks if you a prone to that dangerous side effect
December 13, 2017 at 3:00 am #6135
Keith TaylorKeymasterŦallars: Ŧ 1138.53Rank: Scholar
I hope the reply from nobody has helped you. If not, I’m sure there’s more we can offer.
What does your mom think about Uloric as an alternative to allopurinol? Because I agree that it seems the best next option. But there are other options.
Thank you for visiting GoutPal's Gout Network
Did you find the personal help you need with your gout?
I will help you understand and manage your gout.
If you did not find the personal gout help that you need, please tell me:
Information on GoutPal is provided by a gout patient to help you understand gout and related issues. Gout information is provided by a layman, with no medical training or qualifications. It should not be used for diagnosing or treating any health problem or disease. The information is given to help you understand your doctor's advice and know what questions to ask. It is not a substitute for professional care. If you have an actual or suspected health problem, you should consult your doctor.